Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Taking steroids and mercaptopurine for AIH. Elevated ALT levels. What are the side effects? Have diabetes

We have a huge concern. My mum was diagnosed with AIH about 3 months ago - mum is taking steroids gradually reduced to 10MG per day, today at the Liver clinic we were told her ALT elevated from 57 to 157 and she is now to take 20MG steroids plus 50MG per day mercaptopurine in order to stabilise the liver and reduce the steroids, but our worry is mercaptopure Puri-nethol tablets bring on severe side effects as this drug is used for treating cancer - from one hand the steroids are just as bad and yet the mercaptopurine tablets are also bad! my mum is 80 years of age, is diabetic insulin dependent, and what do we do! we dont have a choice do we!
Asked On : Sat, 17 Nov 2012
Answers:  1 Views:  131
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Oncologist 's  Response
Mercaptopurine itself can cause liver enzyme elevation and diabetes to add on. If mercaptopurine is working for AIHA, just monitor the liver enzymes. I assume you have ruled out viral hepatitis post blood transfusion. As in case of ALL , we allow mercaptopurine even with slight but stable elevation of liver enzymes, you can continue it. Or else meet me at my clinic.
Answered: Fri, 23 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor